Reducing Pred

My Gp was not sure about my diagnosis of PMR but started me on 20mg Pred back in April based on discomfort in my shoulder and a feeling as if my hair had been pulled plus a raised ESR of 50. After the Pred the discomforts disappeared and my ESR reduced to 29. I am reducing 1mg every 2 weeks and am now down to 7mg. Not really experiencing any great problems but I find every day is different. I get some days with nothing others with slight discomfort and not always in the same place. Anyone else find this when reducing. Start on 6mg next Monday and have another ESR test then see my Gp again when I'm down to 5mg.

5 Replies

  • Wow that seems a very quick reduction! I thought mine had been pretty quick from 20mg in Feb to 10mgs 2 weeks ago. I would hold any further reductions until you have stabilised on your current dose for now & see if your discomfort settles if your GP would agree to that? I am so afraid of that pain returning that I will take it very slow from here as I too have some familiar flu like feelings & discomfort starting..........I'll let it settle before I drop any further.

    Good luck x

  • I agree with Pam, that's a very fast reduction. Plus each new dose is a higher percentage drop than the previous one. If you are still experiencing "discomfort", then why not hold off on the planned reduction to 6mg on Monday. Also better to get the repeat blood test BEFORE any reduction, not after - it will be a bit late when you're down to 5mg if you suddenly experience a flare, although, of course, I do hope that you don't.

  • Hi Mintymow

    Do you know about the reduction method devised by PMR pro? It can be found at I may seem slow but it works, I have used it. If it avoids flares and so increasing again then in the long run it is not slow. Hope this helps.

  • Further to Celtic's and Mischevious' responses I would suggest you reduce by 0.5mg rather than 1mg, this brings you into line with the 'not more than 10% drop' . As has been said many times, it's not a race to reduce, you MUST keep the inflammation under control whilst reducing. If you don't, then you're wasting your time, and are in danger of a flare, and having to increase the steroids. Not what anyone wants to do.

  • That is a very fast reduction - if it is working that is fine but now you should be slowing down and taking a bit longer at each dose. Reducing at that pace means you haven't made sure you are still OK at each new dose - you won't have any idea which dose was the right one since any resurgence could have been going on for a couple of months.

    Your adrenal glands need to get back into the idea of working again and they don't do that overnight. You are now at a low dose so there should be far fewer problems with side effects on the longer term so there is no rush to reduce pred. Someone has mentioned the "not more than 10% of current dose" advice - the smaller the drop the fewer withdrawal problems you will have.

    The slow reduction mentioned is here

You may also like...